Alert archive / Wyoming / High Wind Warnings in 2020

High Wind Warning 30, NWS Cheyenne, WY

June 16, 2020Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Jun 16, 2020, 10:06 AM MDT for Albany County, Carbon County, Wyoming. It was in force for 8 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 16, 2020, 10:06 AM MDT (16:06 UTC)
Expired
Jun 16, 2020, 6:00 PM MDT
In force
8 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 16:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 10:22 AM MDTNON-TSTM WND GST 583 Ese Elk Mountain, WYWYDOT SITE AT COUNTY ROAD 402. SUSTAINED WINDS 39 MPH.
Jun 16, 10:56 AM MDTNON-TSTM WND GST 611 Nnw Arlington, WYARLINGTON WYDOT SITE. SUSTAINED WINDS 44 MPH.
Jun 16, 10:58 AM MDTNON-TSTM WND GST 613 Nw Arlington, WYFOOTE CREEK WYDOT SITE. SUSTAINED WINDS 51 MPH. GUSTS TO 60 MPH AT 1106 AM.
Jun 16, 11:06 AM MDTNON-TSTM WND GST 631 Nnw Arlington, WYARLINGTON WYDOT SITE. SUSTAINED WINDS 45 MPH.
Jun 16, 12:02 PM MDTNON-TSTM WND GST 595 Nw Arlington, WYWAGONHOUND WYDOT SITE. SUSTAINED WINDS 39 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 4.1 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2020-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2020-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3440 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

097 
WWUS75 KCYS 161606
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1006 AM MDT Tue Jun 16 2020

WYZ110-170000-
/O.NEW.KCYS.HW.W.0030.200616T1606Z-200617T0000Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
1006 AM MDT Tue Jun 16 2020

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...North Snowy Range Foothills along Interstate 80 between
  Laramie and Rawlins.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for lightweight, high profile vehicles and campers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$
1 follow-up statement
306 
WWUS75 KCYS 161855
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1255 PM MDT Tue Jun 16 2020

WYZ110-170000-
/O.CON.KCYS.HW.W.0030.000000T0000Z-200617T0000Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
1255 PM MDT Tue Jun 16 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...North Snowy Range Foothills along Interstate 80 
  between Laramie and Rawlins.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for lightweight, high profile vehicles and campers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Jun 16, 5:34 AM MDT, 4 hours 32 minutes earlier.

Area forecast discussion, Jun 16, 5:34 AM MDT, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
534 AM MDT Tue Jun 16 2020

.SHORT TERM...(Today through Wednesday night)
Issued at 315 AM MDT Tue Jun 16 2020

Overnight WV imagery depicted an elongated upper ridge axis from
the western Great Lakes through the central Great Plains into the
southern Rockies. A upper low was approaching the WA coast. A quasi-
stationary surface boundary extended from northwest MN across SD,
northwest WY and UT, and into the southern Great Basin. The nearest
convection was located from western MT into ID. Skies were partly
to mostly cloudy as increasing mid/high clouds were spreading across
WY. Surface winds were variable 5-15 mph, with temperatures ranging
from the upper 40s to upper 60s.

The upper low continues its east-southeast trek across the Pacific
Northwest today, and into ID tonight. Southwesterly flow aloft
increases today, with deep layer mixing transporting 30 to 40 kt
winds to the surface this afternoon. Gusts of 35 to 50 mph are likely
this afternoon over much of southeast WY. Southerly winds may gust
as high as 35 mph over western NE. A low level thermal ridge with
temperatures in the mid to upper teens Celsius will center over
the high plains this afternoon. High temperatures will soar into
the 90s east of I-25, with a few locales in the NE Panhandle reaching
100 degrees. The record highs for Scottsbluff and Sidney, NE today
are 100 degrees and 96 degrees, respectively. Afternoon convection
will be largely suppressed due to the warm temperatures aloft. The
latest convection-allowing models show isolated thunderstorms
developing this evening along a surface trough over the plains
with weakening convective inhibition.

The upper low over northwest WY Wednesday morning moves northeast
MT late in the day, with a trough axis trailing south into UT. Breezy
southwest winds will continue Wednesday with gusts of 25 to 35 mph
during the afternoon. Isolated showers will be possible over western
Carbon County Wednesday morning, with widely scattered thunderstorms
accompanying a southward-moving cold front Wednesday evening. The
front stalls along the Laramie Range Wednesday night.

.LONG TERM...(Thursday through Monday)
Issued at 315 AM MDT Tue Jun 16 2020

Upper low deepens over southern Canada Thursday through Friday, with
the trough axis across the northern Rockies and Great Basin. Stalled
surface front along the Laramie Range shifts east into western NE
Thursday night ahead of the next shortwave trough. This trough will
produce scattered convection along and east of the Laramie Range
Friday afternoon and evening. A fairly active west-northwest flow
aloft will produce widely scattered mainly diurnal convection this
weekend. Less moisture and instability will result in isolated
afternoon convection near the WY-CO border Monday. Temperatures will
be 10-20 degrees cooler across the plains Thursday, then warm to
above normal by Monday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 525 AM MDT Tue Jun 16 2020

VFR flight categories expected through 18Z today. FEW to SCT CIGs
will develop and increase in coverage from west to east-thus the
WY terminals will see more widespread clouds earlier on compared
to the Panhandle. Additionally, winds will increase in speed
rapidly this morning. SE WY terminal sites should see 25-35 knots
wind from 15Z onward this morning, with RWL approaching 40-45
knots at times by 17Z. Wind speeds for the western NE Panhandle
terminals will increase around 16/17Z to 25-35 knots. All
terminals will see gusty winds through this evening.

&&

.FIRE WEATHER...
Issued at 219 AM MDT Tue Jun 16 2020

Widespread afternoon humidities of 10 to 15 percent this afternoon
combined with gusty southwest winds of 25 to 35 mph will create elevated
to critical fire weather conditions across southeast Wyoming and the
Nebraska Panhandle. Elevated to near critical fire weather conditions
are forecast Wednesday afternoon for southeast Wyoming. Conditions
will improve Wednesday night and Thursday as a cold front moves into
the region from the north and stalls along the Laramie Range. Areas
east of the Laramie Range can expect isolated to scattered mainly
afternoon and evening showers and thunderstorms later this week, while
dry and breezy conditions persist west of the Laramie Range.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning from 10 AM this morning to 8 PM MDT this
     evening for WYZ310.

     Fire Weather Watch from Wednesday morning through Wednesday
     evening for WYZ310.

NE...None.
&&

SHORT TERM...MAJ
LONG TERM...MAJ
AVIATION...BW
FIRE WEATHER...MAJ
Hazardous weather outlook, Jun 16, 4:27 AM MDT, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
427 AM MDT Tue Jun 16 2020

WYZ101>119-171030-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
427 AM MDT Tue Jun 16 2020

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Gusty southwest winds of 30 to 50 mph combined with very warm
temperatures and minimum afternoon humidities of 10 to 15 percent
will create elevated to critical fire weather conditions this
afternoon. A Red Flag Warning is in effect for portions of
southeast Wyoming from late this morning through early this
evening.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Isolated to scattered mainly afternoon and evening thunderstorms
will develop Wednesday through Sunday. The threat for severe
weather is low.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-171030-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
427 AM MDT Tue Jun 16 2020

This hazardous weather outlook is for the western Nebraska
Panhandle.

.DAY ONE...TODAY AND TONIGHT

Gusty south winds of 25 to 35 mph combined with very warm
temperatures and minimum afternoon humidities of 10 to 15 percent
will create elevated to near critical fire weather conditions
this afternoon.

Isolated evening thunderstorms are possible. Severe weather is
not expected.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Isolated to scattered mainly afternoon and evening thunderstorms
will develop Wednesday through Sunday. The threat for severe
weather is low.

.Spotter information statement...

Spotter activation will not be required.

Nearby

High Wind Warnings in Wyoming, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.